Hail, Stevens
- When
- July 3, 2:58 PM CST
- Where
- Stevens County, 0.55 mi W of Moscow
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.330, -101.210
High terrain thunderstorms moved out of Colorado associated with a passing short wave trough and helped trigger thunderstorms, some severe. One storm in particular developed and became supercellular and turned south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
High terrain thunderstorms moved out of Colorado associated with a passing short wave trough and helped trigger thunderstorms, some severe. One storm in particular developed and became supercellular and turned south. It caused extensive damage along it's path shredding corn fields to nubs and killing numerous wildlife. Thirty-three pivot sprinklers were overturned. Several high voltage transmission line structures were crumpled by the high wind with speeds in excess of 110 MPH likely.
There was also reports of corn fields (6 foot high stalks) that were completely shredded with nothing but nubs left. Wildlife in these fields were killed with numerous reports of dead deer, rapids and other critters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 3, 2:23 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 323 PM CDT FRI JUL 3 2015 ...UPDATED FOR SHORT AND LONG TERM DISCUSSIONS... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 251 PM CDT FRI JUL 3 2015 NORTHWESTERLY MID TO HIGH LEVEL FLOW PERSISTED ACROSS THE PLAINS THIS AFTERNOON. SURFACE HIGH PRESSURE WAS RIDGING INTO THE CENTRAL PLAINS, WITH A SURFACE FRONT SAGGING SOUTHWARD INTO OKLAHOMA. A FEW THUNDERSTORMS DEVELOPED ALONG THE FRONTAL BOUNDARY THAT EXTENDED NORTHWEST INTO SOUTHWESTERN KANSAS. WITH WEAK INFLOW AND LOW CAPE VALUES, THESE STORMS ARE NOT EXPECTED TO BE SEVERE THIS AFTERNOON. A LEE TROUGH IS EXPECTED TO DEVELOP BY SATURDAY AFTERNOON IN THE PRESENCE OF PERSISTENT, NORTHWESTERLY MID TO UPPER LEVEL FLOW. ABUNDANT LOW LEVEL MOISTURE WILL BE DRAWN NORTHWARD INTO WESTERN KANSAS. HIGH LEVEL SHEAR BETWEEN 500 AND 250MB WILL BE AROUND 40 KTS, RESULTING IN SLOW MOVING STORMS WITH EXCELLENT STORM TOP VENTILATION. GIVEN THE STRONG DIRECTIONAL TURNING OF THE WIND BETWEEN THE SOUTHEAST WINDS AT THE SURFACE AND NORTHWESTERLY WINDS AT 500MB, 0-6KM SHEAR WILL BE HIGH ENOUGH (40KTS) FOR SUPERCELL STORMS; AND GIVEN THE UPPER LEVEL SHEAR AND MODERATE LOW LEVEL INFLOW, THE LARGEST HAIL STONES MAY BE BASEBALL SIZE OR LARGER. HIGH TEMPERATURES SATURDAY WILL BE SIMILAR TO TODAY, BUT PERHAPS SLIGHTLY WARMER. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 251 PM CDT FRI JUL 3 2015 AFTER THE SURFACE BASED CONVECTION DIES OFF IN THE EVENING, ELEVATED THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT ALONG THE MID LEVEL BAROCLINIC ZONE IN CENTRAL AND SOUTH CENTRAL KANSAS. MUCH WARMER WEATHER CAN BE EXPECTED FOR SUNDAY AS LEE TROUGHING STRENGTHENS AHEAD OF THE NEXT STORM SYSTEM. HIGHS OUGHT TO REACH THE MID TO HIGH 90S. THUNDERSTORM CHANCES WILL INCREASE AGAIN BY SUNDAY NIGHT AND MONDAY AS A STRONG UPPER LEVEL SYSTEM PASSES ACROSS THE NORTHERN PLAINS, WITH THE ASSOCIATED COLD FRONT MOVING ACROSS WESTERN KANSAS MONDAY. THE STORMS SUNDAY EVENING IN FAR WESTERN KANSAS AHEAD OF THE LEE TROUGH COULD BE SEVERE. MONDAY'S THUNDERSTORMS WILL BE MORE WIDESPREAD ALONG THE COLD FRONT AND PROBABLY NOT SEVERE. DRIER AND COOLER AIR WILL MOVE INTO WESTERN KANSAS MONDAY NIGHT AND TUESDAY BEHIND THE COLD FRONT, WITH HIGHS ONLY IN THE 80S MONDAY AND THEN LOWER 80S FOR TUESDAY. LOW TEMPERATURES COULD BE IN THE UPPER 50S BY WEDNESDAY MORNING AS WINDS BECOME LIGHT ALONG WITH PARTIALLY CLEAR SKIES. THE MODELS DISAGREE SOMEWHAT ON THE EVOLUTION OF THE LARGE SCALE PATTERN BY MID TO LATE NEXT WEEK. HOWEVER, IT APPEARS AS THOUGH WESTERN KANSAS WILL STILL REMAIN ALONG THE SOUTHERN EDGE OF THE WESTERLIES, WHICH USUALLY MEANS OCCASIONAL CHANCES FOR THUNDERSTORMS WITH THE PASSING WEAK DISTURBANCES, ALONG WITH VARYING HIGH AND LOW TEMPERATURES AS FRONTS PASS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1248 PM CDT FRI JUL 3 2015 LIGHT NORTHEAST WINDS WILL GRADUALLY BECOME EASTERLY AND THEN SOUTHEASTERLY THROUGH 12Z AS A SURFACE TROUGH STRENGTHENS IN THE LEE OF THE ROCKIES, THEN INCREASE IN SPEED BY 15-16Z TO 15 KTS. VFR CEILINGS SHOULD PREVAIL OUTSIDE OF ANY ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AT KGCK AS WELL AS LATER TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 89 69 96 / 20 40 40 10 GCK 65 90 69 98 / 20 40 40 20 EHA 64 96 68 97 / 30 10 10 20 LBL 66 95 69 97 / 30 30 30 10 HYS 66 89 70 98 / 20 20 30 20 P28 68 92 70 95 / 20 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...FINCH AVIATION...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 401 AM CDT FRI JUL 3 2015 KSZ030-031-043>046-061>066-074>081-084>090-040915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 401 AM CDT FRI JUL 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THUNDERSTORMS WILL FORM ACROSS EASTERN COLORADO TODAY. THIS ACTIVITY MAY DRIFT ACROSS FAR SOUTHWEST KANSAS THIS EVENING. THE PROBABILITY FOR SEVERE THUNDERSTORMS IS LOW IN ASSOCIATION WITH THIS THUNDERSTORM ACTIVITY. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DISCUSSION...A SLIGHTLY HIGHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE FOR INDEPENDENCE DAY. HAIL AND WINDS WILL BE THE MAIN THREATS. HAZARDS WEATHER RISK... SATURDAY... LIMITED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. SUNDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. MONDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 356 PM CDT FRI JUL 3 2015 KSZ085-086-032145- SEWARD KS-STEVENS KS- 356 PM CDT FRI JUL 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS AND WESTERN SEWARD COUNTIES UNTIL 445 PM CDT... AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF CAVE...MOVING SOUTHEAST AT 20 MPH. OTHER STRONG THUNDERSTORMS WERE 3 MILES EAST OF WOODS AND 5 MILES NORTH OF LIBERAL...ALSO MOVING SOUTHEAST AT 20 MPH DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LIBERAL...MOSCOW...CAVE...WOODS AND HAYNE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3700 10115 3737 10132 3738 10103 3700 10071 TIME...MOT...LOC 2054Z 337DEG 25KT 3728 10112 RUTHI
The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
16 thunderstorm wind, 6 hail. Local standard time, as filed.
Winds were estimated to be at least 60 MPH.
Power lines were reported to be blown down at the intersection of Roads J and 10.
Three large high voltage line transmission towers were blown down by the high wind.
Large tree branches were blown down and windows were broken out at the Charleston rest area.
Power lines were blown down at roads 8 and N.
Winds were estimated to be at least 60 MPH.
Six center pivot sprinklers (out of 33 in this county) were overturned in this vicinity.
Power poles were snapped off by the high wind.
Power poles were blown down.
Part of a roof of a house was torn off by the high wind.
Winds were estimated to be 80 to 100 MPH.
A center pivot was overturned by the high wind at this location.
The metal roof was blown off a building and a tree three feet in diameter was blown down by the high wind.
Numerous large tree branches were blown down.
The hail stones were reported to be soft in nature.
Power lines were blown down at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597432, 597433, 597494, 597434, 597435, 597438, 597499, 597439, 597484, 597436, 597495, 597485, 597487, 597488, 597490, 597496, 597491, 597497, 597492, 597498, 597437, 597493.